Alert archive / Nevada / Wind Advisories in 2016
Wind Advisory 26, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Sep 23, 2016, 1:56 AM PDT for Elko County, Nevada. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2016, 1:56 AM PDT (08:56 UTC)
- Expired
- Sep 23, 2016, 9:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 8.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -146 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WWUS75 KLKN 230856 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 156 AM PDT FRI SEP 23 2016 NVZ033-231600- /O.CAN.KLKN.WI.Y.0025.000000T0000Z-160923T1600Z/ /O.NEW.KLKN.WI.Y.0026.160923T0900Z-160923T1600Z/ SOUTHEASTERN ELKO COUNTY- INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS... WEST WENDOVER 156 AM PDT FRI SEP 23 2016 ...WIND ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. * WINDS...NORTHWEST 20-35 MPH GUSTING TO 55 MPH. * TIMING...INTERMITTENT ALL THROUGH EARLY FRIDAY MORNING. * IMPACTS...DRIVERS OF VANS... CAMPERS... TRAILERS... AND OTHER HIGH- PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG INTERSTATE 80. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NVZ040-231000- /O.CAN.KLKN.WI.Y.0025.000000T0000Z-160923T0900Z/ NORTHWESTERN NYE COUNTY- 156 AM PDT FRI SEP 23 2016 ...WIND ADVISORY IS CANCELLED... WINDS IN NORTHWEST NYE COUNTY HAVE WEAKENED BELOW ADVISORY CRITERIA. IT WILL STILL BE GUSTY IN SPOTS WITH NORTHWESTERLY CROSS WINDS. DRIVING WILL STILL BE INCONVENIENT FOR HIGH PROFILE VEHICLES. USE CAUTION. $$
1 follow-up statement
648 WWUS75 KLKN 231546 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 846 AM PDT FRI SEP 23 2016 NVZ033-231700- /O.EXP.KLKN.WI.Y.0026.000000T0000Z-160923T1600Z/ SOUTHEASTERN ELKO COUNTY- INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS... WEST WENDOVER 846 AM PDT FRI SEP 23 2016 ...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... WINDS IN SOUTHEASTERN ELKO COUNTY HAVE WEAKENED BELOW ADVISORY CRITERIA. IT WILL STILL BE GUSTY IN SPOTS WITH NORTHWESTERLY CROSS WINDS. DRIVING WILL STILL BE INCONVENIENT FOR HIGH PROFILE VEHICLES. USE CAUTION. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 22, 3:41 PM PDT, 10 hours 15 minutes earlier.
Area forecast discussion, Sep 22, 3:41 PM PDT, 10 hours 15 minutes before
Area Forecast Discussion National Weather Service Elko NV 341 PM PDT Thu Sep 22 2016 .SYNOPSIS...Low pressure will continue to bring showers to much of the area tonight as it moves through the Great Basin. Colder air will spread across the state tonight and some snow may mix in with rain below 6000 feet before tapering off west to east on Friday. Watch for foggy conditions Saturday morning. && .SHORT TERM...Tonight through Saturday. The models are in good agreement for the short term and consistency is doing better concerning the timing of the exit of the system. One concern is the snow levels. Have seen convective dips to 6200 feet this afternoon. With the trough axis just coming into the state, expect a little further dip as the night goes on so snow may mix down to around 6000 feet tonight. Flash flooding is also possible around the Great Basin Park due to the recent burn areas...i.e. Strawberry Fire. Post-frontal winds are an issue this evening around Tonopah and Wendover so Wind Advisories are in effect. A Wind Advisory may be needed for northeast Elko County for Friday.The Flood Warning expires at 430pm. The Flood Advisory for areas east of the Ruby Mountains will expire at 4pm. Anyway, most of the precipitation associated with this system is out of the way and the system will exit on Friday. Generally one half to one inch of rain fell across a widespread area east of a line from Eureka to Elko. With temperatures dipping to freezing in many areas Saturday morning, expect freezing fog to be an issue. .LONG TERM...Saturday night through next Thursday. Pacific high pressure will steadily build over the Great Basin region allowing allowing temperatures to rebound to near normal levels. Widespread highs in the 70s and 80s are expected by the middle of next week. Deep layer north to northwest flow over the weekend will weaken considerably as the Pacific ridge positions itself over the state. As a result, dry conditions and generally light winds are expected across NV through at least the middle of next week. Models hint at some moisture returning to southern and eastern NV next weekend ahead of another Pacific Northwest system. && .AVIATION...A low pressure system moving through the state will continue to affect aviation interests for the next 24 hours or so. Thunderstorm probabilities at all terminals have decreased as a more stable air mass wraps around the back side of the low pressure system. Winds behind the cold front will remain elevated tonight at KEKO and KELY and with northwest winds of 15 to 20 kts with gusts to near 30 kts possible through Friday. Gusts to 40 kts are possible at KTPH through this evening. Snow levels have dropped considerably to around 6500 to 7000 ft MSL as the cold core of the storm moves through the state this afternoon and tonight. Mountain obscurations will be widespread. Upslope winds contribute to widespread mountain obscurations especially on west and north slopes through tonight. Ceilings will improve and cloud cover will decrease during the day on Friday as the storm system moves to the northeast. && .FIRE WEATHER...The wet low pressure system will exit the area on Friday. Post-frontal winds will be strong across northern Elko County and areas near Tonopah in Fire Zone 457. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 2 AM PDT Friday for Northwestern Nye County. Wind Advisory until 9 AM PDT Friday for Southeastern Elko County. && 92/93/93/92
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.